Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Binghamton, NY

January 8, 1998Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jan 8, 1998, 12:45 PM EST for Oneida County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 12:45 PM EST (17:45 UTC)
Expired
Jan 8, 1998, 5:45 PM EST
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 735 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
387 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
735 m²/s²
0-3 km storm-relative helicity
888 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 081747
FFWBGM
NYC065-082245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1245 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN CENTRAL NEW YORK
 
   ...ONEIDA COUNTY
 
WIDESPREAD SMALL STREAM AND POOR DRAINAGE AREA FLOODING IS OCCURRING
THROUGHOUT THE COUNTY. STATE POLICE AND EMERGENCY MANAGEMENT PERSONNEL
REPORT NUMEROUS ROAD CLOSURES IN THE TOWNS OF ORISKANY...KIRKLAND...AND
BOONVILLE.
 
NATIONAL WEATHER SERVICE RADAR SHOWS A LARGE AREA OF RAIN MOVING INTO
THIS REGION AS WELL...WHICH MAY TEND TO AGGRAVATE EXISTING PROBLEMS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:32 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 8, 9:32 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
932 AM EST THU JAN 8 1998

MODELS NOT HELPING AT ALL WITH SOUTHWARD EXTENT OF COLD AIR.  NO MESO
MODELS AVAILABLE FROM ERH.  MORNING UPDATE WILL BE BASED ON MESO
ANALYSIS.

IMPRESSIVE TEMPERATURE GRADIENT ACROSS NY/PA...WITH FRONT ROUGHLY FROM
ILION SW TO CORTLAND...WAVERLY...AND FKL.  20-30 MILES STATION
SEPARATION ACROSS FRONT YIELDING TEMPS ANYWHERE FROM NEAR 60 SOUTH OF
THE FRONT TO THE MIDDLE 30S NORTH.  14Z SFC MTR/AWOS ANAL SHOWS MSV UP
TO 50 DEGREES...NORWICH AT 53...CANTON/PA 62...ELMIRA AND CORTLAND AT
37. PROPER POSITIONING OF FRONT TODAY IS PARAMOUNT TO THE FORECAST. HOW
WILL THE FRONT MOVE?

THE MAJOR PLAYERS ARE A COLD HIGH PRESSURE OVER JAMES BAY AND A
STRENGTHENING LOW OVER SOUTHERN INDIANA.  THE HIGH PRESSURE SYSTEM
SHOULD MOVE VERY LITTLE NEXT 12 HOURS...WHILE THE ETA PULLS LOW
PRESSURE NORTH TOWARD LAKE MICHIGAN.  THIS IS CONFIRMED BY SFC PRES
FALLS TO NORTH OF LOW.  THE RESULT OF THIS WOULD BE TO TIGHTEN THE
PRESSURE GRADIENT OVER WESTERN NY / NW PA AND STRENGTHEN THE COLD
NORTHEASTERLY FLOW OVER THIS REGION.  ALSO 850 MB DEPICTS LLJ OVER
PUNCHING NE INTO E NY. THIS TOO SUGGESTS FRONT TO RETREAT NORTH TO THE
EAST AND HOLD STEADY OR SLUMP FURTHER OVER W NY.

THUS EXPECT THE FRONT NE TO SW POSITION TO BECOME MORE AMPLIFIED.  ZONES
MAY BE QUITE FRAGMENTED FOR TEMP RANGES ONCE I FIRE UP WISE II.
REGARDING FREEZING PRECIP POTENTIAL...GIVEN WARM TEMPS PAST FEW DAYS
AND LACK OF FREEZING PCP ON CURREST SFC MAP DESPITE TEMPS IN LOW
30S...WOULD NOT CONSIDER FREEZING PCP TO BE A PROBLEM OVER C SO TIER.

.BGM...RVR FLD WARNING FOR SUSQUEHANNA RVR BASIN IN NY/NE PA
       RVR FLD WARNING FOR CHEMUNG RVR BASIN AND NE PA EXCPET PIKE PA.
       FLD WATCH IN EFFECT FOR ALL OF CENTRAL NY / NE PA

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:05 AM ESTFlash Flood WarningBGMSchuyler, Steuben, Yates7 hr
Jan 8, 1:05 AM ESTFlash Flood WarningBGMChemung7 hr
Jan 8, 4:00 PM ESTFlash Flood WarningBGMBroome, Chemung, Tioga4 hr
Jan 8, 4:00 PM ESTFlash Flood WarningBGMSteuben4 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMOneida5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMCayuga, Cortland, Madison, Onondaga5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMChenango5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMSchuyler, Seneca, Tompkins, Yates5 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.